Mississippi, 2007

Damaging Winds in Mississippi, July 12, 2007

July 12, 2007 · NWS JAN · 12 events in 8 counties and zones

Another round of afternoon thunderstorms moved across the area bringing scattered severe weather in the form of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$156,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Another round of afternoon thunderstorms moved across the area bringing scattered severe weather in the form of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 12, 9:05 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 9:05 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1005 AM CDT THU JUL 12 2007

LATEST SATELLITE IMAGERY SHOWS A WEAKENING MCS...WHICH WAS ASSOCIATED WITH AN
UPPER LEVEL DISTURBANCE PUSHING SOUTHEAST INTO ARKANSAS. AREA RADARS
WERE NOTING SOME ISOLATED SHOWERS ACROSS NORTHWEST MISSISSIPPI
...WHICH WAS PUSHING INTO AN 850 THETA MIN REGION. ON THE SURFACE A
WEAK BOUNDARY WAS NOTED ACROSS PORTIONS OF CENTRAL MISSISSIPPI. AREA
MORNING SOUNDINGS WERE SHOWING SOME CONTINUED GOOD INSTABILITY FOR
THIS AFTERNOON. AS THE UPPER DISTURBANCE APPROACHES EXPECT A THETA
RIDGE(335 TO AROUND 340K) TO DEVELOP ACROSS MAINLY THE WESTERN HALF
FOR THIS AFTERNOON. PWATS WILL BE INCREASING TO A LITTLE OVER 2
INCHES OVER THE WEST HALF. 850 MB WINDS WILL BE RATHER WEAK
AT AROUND 10 TO 15 KNOTS...BUT 500 MB WINDS WILL BE 15 TO 25 KNOTS.
SO EXPECT THE UPPER LEVEL DISTURBANCE TO PUSH ALONG THE BOUNDARY AND
HELP TO DEVELOP SHOWERS AND THUNDERSTORMS ACROSS THE REGION...MAINLY
WEST OF INTERSTATE 55. SO WITH BOUNDARY AROUND AN ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL NOT BE OUT OF THE QUESTION FOR THIS
AFTERNOON AND EVENING.

TEMPERATURES LOOK TO BE ON TRACK WITH HIGHS IN THE LOWER TO MIDDLE
90S. MADE SOME SLIGHT ADJUSTMENTS TO CLOUD COVER BASES ON PRESENT
TRENDS...MAINLY ACROSS THE NORTHWEST HALF. CURRENT POPS LOOKS TO BE
ON LINE WITH CURRENT FORECAST. WILL KEEP THE BEST LOW POPS IN THE
WEST./17/

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE REST OF THE
DAY...EXCEPT FOR MVFR LOWER CLOUD HEIGHTS AND VISIBILITIES IN
SHOWERS AND THUNDERSTORMS. THIS WILL MAINLY AFFECT GLH...GWO...JAN
AND HBG. CLOUDS WILL LIKELY REMAIN ABOVE 3KFT...BUT VISIBILITIES MAY
FALL TO 2SM OR LESS WITH HEAVY DOWNPOURS. WILL MAINTAIN RAIN IN THE
18Z-04Z PERIOD...STARTING AROUND GLH/GWO AND MOVING INTO JAN/MEI IN
THE LATE AFTERNOON. WILL ADD PATCHY FOG TO MOST SITES AFTER 06Z. THE PATCHY
FOG SHOULD QUICKLY LIFT BY 13Z. WILL PUT IN VCTS IN TAF SITES ACROSS
THE REGION FOR FRIDAY MORNING. CEILINGS SHOULD BE AT VFR FOR FRIDAY
MORNING./17/

&&

.PREVIOUS DISCUSSION...448 AM CDT THU JUL 12 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.
DID NOT MAKE ANY BIG CHANGES TO THE SHORT TERM FORECAST. TEMPERATURES
CAME IN A DEGREE OR TWO WARMER...SO STUCK WITH THE GUIDANCE. BREAKS
IN THE CLOUDS HAVE ALLOWED THE MOST OF THE AREA TO WARM INTO THE
LOWER 90S FOR THE PAST FEW DAYS...EXPECT SIMILAR CONDITIONS TO
CONTINUE...SO LOWER 90S WERE GOOD. STUCK WITH WARMER LOWS...THE EAST
MAY COOL OFF A LITTLE MORE...BUT LOWER 70S WERE GOOD ACROSS THE CWA.
POPS WERE ALSO GOOD...TWEAKED UP IN A FEW SPOTS. THE MODELS SEEM MORE
IN GOOD AGREEMENT FOR TODAY AND SATURDAY...SO USED A BLEND OF THE
NAM/GFS SOLUTIONS. WILL STICK WITH THE ISOLATED SEVERE
WORDING...ESPECIALLY FOR THE WESTERN ZONES...WILL ALSO HAVE TO WATCH
THE SOUTH WITH A BOUNDARY STALLED ACROSS THE AREA. ANYWAY...THE UPPER
DISTURBANCE MOVING INTO OKLAHOMA WAS EXPECTED TO MOVE INTO THE CWA BY
LATE AFTERNOON EARLY EVENING. ANOTHER BOUNDARY SINKS DOWN INTO THE
AREA BY EARLY AFTERNOON AND SERVES AS THE FOCUS FOR STORMS EARLY
ACROSS THE NORTH. THE RUC SHOWS A THETA E RIDGE OVER SOUTHEAST
ARKANSAS AND SOME INSTABILITY IN THE AREA WHERE A FEW SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED. THERE WAS ALSO GOOD THETA E
VALUES AND SOME INSTABILITY TO SOUTH...WHERE THE BOUNDARY FROM
EARLIER HAS STALLED. SOUNDINGS CONTINUE TO SHOW GOOD
INSTABILITY...INCREASING MOISTURE AND LAPSE RATES BY THE AFTERNOON.
WINDS AROUND 850MB DID NOT LOOK AS GOOD...BUT WINDS WERE STILL
AROUND 15KTS. ACTIVITY SEEMS TO TAPER OFF IN THE EVENING...BUT GETS
STARTED EARLY IN THE MORNING. STUCK WITH GUIDANCE VALUES FOR
TODAY...BUT RAISED VALUES TO LIKELY EVERYWHERE FRIDAY. WILL ALSO
CONTINUE THE ISOLATED SEVERE WORDING FOR FRIDAY ALSO...WITH ANOTHER
WAVE DROPPING IN BY THE AFTERNOON. ALSO PW VALUES STAY AROUND 2
INCHES OR SLIGHTLY HIGHER...INSTABILITY AND LAPSE RATES WERE ALSO
GOOD IN THE AFTERNOON AND EVENING.

.LONG TERM...
UPPER FLOW BECOMES W/SWLY BY THE WEEKEND IN ADVANCE OF A WAVE THAT
DIGS ALONG THE SRN FRINGES OF THE UPPER TROUGH TO OUR NORTHEAST. THE
AIR MASS REMAINS MOIST AND UNSTABLE WITH PRECIPITABLE WATER VALUES
ABOVE 1.5 INCHES AND SURFACE DEWPOINTS IN THE 70S. THE REMNANTS OF
THE SURFACE BOUNDARY BECOME MORE DIFFUSE BUT WEAK SURFACE CYCLONIC
FLOW IS INDICATED ALONG SRN ZONES. DEEP LAYER SHEAR IS FORECAST TO
INCREASE WITH AREAS OF 25-30 KTS AT SOME LOCATIONS BY 00Z SUNDAY.
WILL MAINTAIN MENTION OF ISOLATED SEVERE STORMS IN THE HWO FOR
SATURDAY.
THE UPPER TROUGH HANGS BACK OVER TX SUNDAY BUT LOW LEVEL FORCING IS
REDUCED ERN ZONES WHERE WEAK SURFACE RIDGING BEGINS TO EDGE WWD.

CONVECTION BECOMES MORE DIURNAL AND SCATTERED IN NATURE BY THE
BEGINNING OF THE WORK WEEK. LOW LEVEL SLY FLOW CONTINUES BUT UPPER
RIDGING BEGINS TO BUILD FROM THE EAST. THE FORECAST AREA REMAINS ON
THE WRN FRINGES OF DEVELOPING UPPER RIDGING MONDAY THROUGH
WEDNESDAY. THE MODELS SLOW PROGRESSION OF THE TX LOW COMPARED TO
PREVIOUS RUNS...DIGGING THE UPPER LOW INTO TX WHILE HIGH PRESSURE
BUILDS OVER THE SOUTHEAST. LOWER LEVEL FLOW BECOMES MORE
ANTICYCLONIC WITH TIME...RESULTING IN DECREASING POPS AND INCREASING
AFTERNOON TEMPERATURES BY MID WEEK.

&&

.AVIATION...
WILL CONTINUE SHRA/TSRA IN THE AFTERNOON AND EVENING. CLOUDS WILL
LIKELY REMAIN ABOVE 3KFT...BUT VISIBILITIES MAY FALL TO 2SM OR LESS
WITH HEAVY DOWNPOURS. WILL MAINTAIN RAIN IN THE 18-04Z
PERIOD...STARTING AROUND GLH/GWO AND MOVING INTO JAN/MEI IN THE LATE
AFTERNOON. WITH A BOUNDARY SOUTH OF HBG...WILL GO WITH TSRA/SHRA
AROUND 18Z FOR STORMS DEVELOPING EARLY. MAY ADD PATCHY FOG TO MOST
SITES AFTER 6Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  73  92  70 /  25  26  55  32
MERIDIAN      93  71  90  69 /  16  22  61  43
VICKSBURG     95  73  92  72 /  28  25  56  26
HATTIESBURG   93  72  92  71 /  25  16  56  42
NATCHEZ       93  72  91  70 /  34  18  56  28
GREENVILLE    94  70  92  72 /  29  43  56  26
GREENWOOD     92  71  89  71 /  25  44  57  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07/03
Hazardous weather outlook, Jul 12, 5:00 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CDT THU JUL 12 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
600 AM CDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
ANOTHER BOUNDARY AND UPPER LEVEL DISTURBANCE WILL MOVE INTO THE
LOWER MISSISSIPPI VALLEY THIS TODAY. AS THE BOUNDARY SINKS SOUTH AND
THE UPPER LEVEL DISTURBANCE TRACKS SOUTHEAST INTO THE AREA...MOISTURE...
UPPER LEVEL WINDS AND INSTABILITY WILL INCREASE ACROSS THE WESTERN
PORTIONS OF THE AREA. ALTHOUGH...ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA...CONDITIONS WILL BE MORE FAVORABLE FOR LOCATIONS ALONG AND
WEST OF INTERSTATE 55. DAMAGING WIND GUSTS AND HAIL WILL BE THE
PRIMARY CONCERNS THIS AFTERNOON AND EVENING. PERIODS OF HEAVY
RAINFALL AND PONDING OF WATER ON ROADWAYS WILL ALSO BE POSSIBLE. MOST
OF THE STORM ACTIVITY WILL END BY 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NEXT DISTURBANCE IN A SERIES OF IMPULSES MOVING THROUGH THE PLAINS
WILL MOVE ALONG THE STALLED BOUNDARY INTO THE AREA FRIDAY
AFTERNOON...WITH ANOTHER IMPULSE EXPECTED TO SWING THROUGH THE AREA
SATURDAY. THE AIRMASS OVER THE REGION WILL REMAIN MOIST AND
UNSTABLE. AS THE DISTURBANCES TRACK EAST ALONG THE BOUNDARY...MORE
STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK AREA
FRIDAY AND SATURDAY. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY
CONCERNS. PERIODS OF HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS
WILL ALSO BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THURSDAY THROUGH SATURDAY. OTHERWISE
ACTIVATION IS NOT ANTICIPATED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 12, 11:58 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1258 PM CDT THU JUL 12 2007

MSZ019-034>037-121900-
SUNFLOWER MS-WASHINGTON MS-HOLMES MS-HUMPHREYS MS-ATTALA MS-
1258 PM CDT THU JUL 12 2007

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WAS LOCATED FROM 5 MILES SOUTHEAST OF GREENVILLE TO 6 MILES
NORTHWEST OF DURANT...MOVING SOUTHEAST AT 10 MPH.  GUSTY WINDS OF 40
MPH...VERY HEAVY RAIN UP OF ONE TO TWO INCHES PER HOUR AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THESE
STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SUNFLOWER...WASHINGTON...HOLMES...HUMPHREYS AND ATTALA
COUNTIES...INCLUDING THE CITIES OF GREENVILLE AND DURANT...SHOULD MONITOR
THESE STORMS CLOSELY.

MRM

The radar

The Jackson/Brandon,MS radar (KDGX), 72 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Attala

When
July 12, 12:50 PM CST
Where
Attala County, 2.08 mi S of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.900, -89.770

A few trees were blown down in the far southwest portion of Attala County.

Thunderstorm Wind, Marion

When
July 12, 1:10 PM CST
Where
Marion County, 2.16 mi NNW of Neb
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.259, -89.914

A few trees and power lines blown down west of Columbia. Many people were without power.

Thunderstorm Wind, Leake

When
July 12, 1:30 PM CST
Where
Leake County, 2.33 mi W of Bertice
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.630, -89.710

A couple of trees were blown down along with numerous large limbs.

Thunderstorm Wind, Scott

When
July 12, 2:15 PM CST to 2:20 PM CST
Where
Scott County, Harperville to 6 mi NE of Harperville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
32.480, -89.480

A few trees were blown down along with numerous large limbs across the northeast portion of Scott County.

Thunderstorm Wind, Scott

When
July 12, 2:30 PM CST to 2:34 PM CST
Where
Scott County, 3 mi NE of Forest
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.401, -89.444

Several trees and power lines were blown down along Ephesus Road.

Thunderstorm Wind, Madison

When
July 12, 2:43 PM CST
Where
Madison County, 1.17 mi W of Gluckstadt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.520, -90.100

Numerous large limbs were blown down with several taking down power lines.

Thunderstorm Wind, Scott

When
July 12, 2:51 PM CST
Where
Scott County, 6 mi SW of Lake
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
32.289, -89.403

Several trees were blown down on power lines in the southeast portion of Scott County.

Thunderstorm Wind, Newton

When
July 12, 3:00 PM CST
Where
Newton County, 0.69 mi S of Lawrence
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.310, -89.230

Several trees and a few power lines were blown down on Velma Moore Road.

Thunderstorm Wind, Newton

When
July 12, 3:20 PM CST to 3:24 PM CST
Where
Newton County, Newton to 2 mi S of Newton
Measured
55 kt (63 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
32.320, -89.170

Several trees and power lines were blown down across Newton. One mobile home was destroyed from downed trees.

Thunderstorm Wind, Lawrence

When
July 12, 3:25 PM CST
Where
Lawrence County, New Hebron
Measured
53 kt (61 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
31.730, -89.980

Several trees and large limbs were blown down on power lines.

Thunderstorm Wind, Lawrence

When
July 12, 3:44 PM CST
Where
Lawrence County, 2 mi N of Monticello
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.579, -90.120

A few trees and large limbs were blown down on power lines around Monticello.

Thunderstorm Wind, Jefferson Davis

When
July 12, 3:44 PM CST
Where
Jefferson Davis County, 2 mi N of Prentiss
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.629, -89.880

Several trees and large limbs were blown down on power lines around Prentiss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48981, 49017, 48982, 49018, 49019, 49020, 49021, 49022, 49023, 49024, 49025, 49026.